Proton pump inhibitors (PPIs) are medications commonly used to treat gastroesophageal reflux disease (GERD). Ever since these medications became available over-the-counter, more and more people have begun to use them – even without discussing it with their doctor first. Recently, these medications have been linked with various and potentially harmful side effects such as pneumonia, Clostridium difficile infection, abnormal kidney function, and various vitamin and mineral deficiencies. However, these studies only have shown an association between PPI use and these potential side effects. None of these studies show proof that PPIs cause these conditions, but being educated can lower your risk for complication.
Last summer, a Stanford University study, published in PLOS One that reported an increased risk of heart attacks in those individuals using PPIs. The study was completed following similar previous studies, which showed an increased risk for cardiac events in those who use PPIs also taking a blood thinner called clopidogrel. Clopidogrel is a necessary medication for anyone who has a heart attack and undergoes stent placement in the blocked arteries of the heart (among other cardiac and vascular conditions).
Are you at risk for a heart attack?This study did cause some public alarm and made national news headlines upon its release. However, studies of this type sometimes result in conclusions that are largely misleading. As with the studies linking PPI use with potentially harmful medical conditions, this study showing an increased risk for heart attacks and PPI use is just an association.
It’s important to note that this study does not reveal proof that PPI use actually causes a heart attack. There are many other variables that should have been taken into consideration in this study, such as certain lifestyle choices (smoking, drinking alcohol, obesity). Smoking, alcohol use, and obesity place people at increased risk for heart attacks and also lead people to use a PPI for acid reflux.
What if you’re taking clopidogrel?
As mentioned above, studies conducted years ago showed an increased risk of cardiac events in those taking clopidogrel after a heart attack and using a PPI. The thought was that PPIs interfere with the efficacy of clopidogrel by blocking the conversion of clopidogrel to its active form. However, the strongest inhibitory activity was seen with omeprazole. Pantoprazole had the smallest effect on clopidogrel activity.
Still, the actual significance of the interaction between PPIs and clopidogrel remains unclear. At this time, it is recommended that the PPIs known to block clopidogrel activity the most should be avoided. However, PPI use for some people (those at increased risk for gastrointestinal bleeding) may outweigh the potential risks. In such cases, pantoprazole or other PPIs with less effect on the breakdown of clopidogrel may be a better option.
A few things to keep in mind…Regarding PPI use and risk for heart attack in the general population (not necessarily for those using clopidogrel), it is important to note that the data in the study shows only a modest increase in risk, at best**.** Also, PPIs are extremely safe and beneficial medications used to treat GERD and stomach ulcers, as well as to prevent gastrointestinal bleeding. Again, a correlation between PPI use and heart attack risk was found and not a causal effect. The study did not show that PPIs caused heart attacks. The findings were not consistent with all types of PPIs, either. An increased risk for heart attacks should have been seen with all PPIs, which is not the case.
In summary, while studies suggest a decrease in clopidogrel activity when used with PPIs (omeprazole, in particular), the relevance of these studies remains largely controversial. At this time, the Food and Drug Administration (FDA) recommends that anyone taking clopidogrel should discuss the benefits and risks of taking PPIs rather than stopping or starting any PPIs on their own.
In addition, people who take PPIs and are not taking clopidogrel should understand that there are potential risks to any medical treatment. Therefore, any medication prescribed or recommended by your physician should have clear indications for its use, the benefits of the medication should outweigh the potential risks, and the lowest possible dose should be used. These studies regarding a connection between heart disease and PPIs should not change practice at this time.
Constance Pietrzak, MS MD is a gastroenterologist with Advocate Medical Group in Chicago. Through her work with HealthCentral, she strives to expand knowledge on Gastroesophageal reflux disease (GERD) and Inflammatory Bowel Disease (IBD). Follow Constance on Facebook and Twitter for timely updates on IBD and more.
Constance Pietrzak, M.S., M.D., is a gastroenterologist with Advocate Medical Group in Chicago. Through her work with HealthCentral, she strives to expand knowledge on gastroesophageal reflux disease (GERD) and inflammatory bowel disease (IBD). Follow Constance on Facebook and Twitter for timely updates on IBD, and more.